MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-425-14
Medical Device Problem Codes Structural Problem (2506); Activation, Positioning or Separation Problem (2906); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Fatigue (1849); Headache (1880); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Intracranial Hemorrhage (1891); Muscle Weakness/Atrophy (1967); Pain (1994); Blurred Vision (2137); Visual Impairment (2138); Dysphasia (2195); Numbness (2415); Cognitive Changes (2551); Unspecified Nervous System Problem (4426); Thrombosis/Thrombus (4440); Swelling/ Edema (4577)
Date of Event 10/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the patient experienced femoral groin access site bleeding and device thrombosis identified a potential additional adverse event during procedure and post procedure, possible related to the procedure/device.Additionally, it was reported the patient experienced altered mental status, expressive and receptive aphasia, and numbness.Intrastent thrombus resulted in new or worsening of existing neurological deficits and symptoms lasted for more than 24 hours.The patient reported bilateral superior hemianopsia on post operative day 1 and was taken for re-angio.An mri of the brain was also done after left facial droop 2 days post procedure.The mri showed multifocal infarcts.The patient was given iv integrilin later converted to ada and brilinia for device thrombosis.Safety issued a query for the site to confirm if any additional ae is occurred (possible stroke or cerebral infarction per mri findings and neurological symptoms).The femoral site bleeding was treated by and ultrasound of vascular lower extremity pseudoaneurysm evaluation duplex right.The event resulted in hospitalization.The outcome status was updated from recovered/resolved with sequelae to recovered/resolved, however, outcome was unknown for the hospitalization due to the altered mental status, aphasia and numbness.The site assessed the events as possibly related to study procedure, device, and antiplatelet medication.The patient was undergoing surgery for treatment of a saccular left ica c6 aneurysm with a max diameter of 4.2 mm and a 2.6 mm neck diameter.There was no stasis at the end of procedure.There was complete coverage at the end of the procedure.Wall apposition was achieved.
 
Event or Problem Description
Additional information was received that the adverse events resulted in speech disorder, headache and weakness resolved on (b)(6) 30th.Safety assessed event to possible related to disease under study, antiplatelet medication, study device and procedure.The site also reported left distal ica intraluminal thrombus on (b)(6) 2022 diagnosed after the patient was hospitalized due to increased right sided weakness and headache.The brain mri on (b)(6) 2022 also reported "new small focal area of acute infarct seen involving the left occipital lobe".Nih stroke scale was reported as 3 during this hospitalization.Per progress note, the left occipital acute stroke may be due to progression of embolic event of left ica pipeline.During the hospital stay, the patient was restarted on coumadin and continued effient 5mg as well as heparin drip.The patient was discharged with order to dc heparin and coumadin and restart eliquis and continue effient.The patient was discharged home on (b)(6) 2022.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that subject with medical history of hypertension (htn), deep vein thrombosis (dvt) and human im munodeficiency virus (hiv) on antiplatelet therapy had the initial hospitalization for index procedure prolonged due to the adverse events of access site bleeding and device thrombosis.The history of previous reported events shows the patient experienced device thrombosis during index procedure which was treated by integrilin infusion of.75mg and resolved on next day imaging.On pod1, the patient had focal neurological symptoms and mri was positive for multiple infarcts.The patient experienced small acute infarcts identified bilateral cerebral hemispheres, greater left than right and in the left cerebellum treated with antiplatelet therapy.An ae of stroke is reported for this finding.On pod-2, the subject was also diagnosed with vascular femoral access site bleeding which was managed by pressure dressing.Pressure applied to groin site stopped bleeding which was resolved on (b)(6) 2022.The subject was subsequently diagnosed with dvt during hospitalization and treated by anticoagulant therapy; and discharged on (b)(6) 2022.Later, on (b)(6) 2022, the subject came back to er with ataxia and aphasia.Transferred to hospital and imaging was initially positive for intracerebral brain hemorrhage (ich).The patient was treated medically and brilinta was switched to affient and restarted coumadin with inr monitoring.The patient was discharged on (b)(6) 2022 with diagnosis of hemorrhagic conversion of stroke.The patient was hospitalized to treat the ich.It was reported that the patient had an acute left posterior cerebral artery (pca) infarction on mri performed during hospitalization on (b)(6) 2022.It was also reported that review of source document for post-index procedure hospitalization revealed an unreported adverse event of deep vein thrombosis during post procedure hospitalization.Per source document, doppler ultrasound on (b)(6) 2022 (5 days post index procedure) was positive for right lower extremity dvt (right posterior tibial veins).The patient has medical history of multiple dvts in the past and was on coumadin prior to enrollment in the procedure.Dvt was managed by heparin therapy and then coumadin with daily inr (international normalized ratio) monitoring.Patient had pain and s welling of right lower extremity which improved at the time of discharge on (b)(6) 2022.Medical intervention included the patient was started on heparin.Coumadin was restarted and scheduled for daily inr monitoring.The altered mental status, expressive and receptive aphasia, and numbness outcome status was updated to recovered/resolved with sequalae.Ultimately, the patient has recovered from the event.Brilinta was switched to effient and coumadin dose was adjusted.Hemorrhagic stroke was treated medically and patient was discharged home on (b)(6) 2022 with improved symptoms stable condition.The subject was diagnosed with left posterior stroke with hemorrhagic transformation, and it was planned to manage the condition medically.Brilinta was converted to effient 30mg given recurrent stroke despite brilinta therapy.Aspirin 81mg daily was started and anticoagulant therapy with coumadin was restarted.Per hospital note, despite small hemorrhagic conversion, given that the patient had a new stroke, benefit of modifying antiplatelet medications outweighs risk of rebleeding.There were multiple risk factors including history of hypertension and antiplatelet therapy due to medical history of dvt.Site assessed all adverse events as probably related to index procedure.Per site, access site hemorrhage could be related to procedure and antiplatelet therapy.Device thrombosis, focal neurological symptoms, and intracranial hemorrhage were assessed as possibly/probably related to the device.Device thrombosis, vascular access site hemorrhage, and intracranial hem orrhage were assessed as probably related to procedure and antiplatelet therapy.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that the patient experienced right sided weakness and numbness, blurry vision, left sided headache and difficulty speaking on (b)(6) 2022.The patient was hospitalized and treated with atorvastatin.Safety assessed as possibly related to procedure, device and antiplatelet medications.The event was recovering/resolving.The patient also experienced fatigue with activity and headaches starting (b)(6) 2022.They were hospitalized and treated with prasugrel.The event was recovered/resolved on (b)(6) 2022.Safety assessed the event as possibly related to the procedure, device and antiplatelet therapy.Additional information was received regarding the previous event of the thrombus that the patient was treated with ticagrelor on (b)(6) 2022 and (b)(6) 2022 ending on (b)(6) 2022.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that during the patient's hospital stay from (b)(6) 2022 to (b)(6) 2022, the subject reported improvement of right arm weakness.Mild expressive aphasia was reported during the hospital stay.It was noted that cause of the right sided weakness and numbness, left sided headache, and difficulty speaking was the patient was diagnosed with stroke.Per mri, small new infarct in the left occipital lobe was present.A cta of head and neck reported low attenuation with the distal lumen of the flow diverter device, concerning for increasing in-stent thrombosis.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that core lab reviewed images for hospitalizations in (b)(6) 2022.Core lab findings are listed as follows: mri on (b)(6) 2022: left frontal hemorrhage with surrounding edema.Subacute left pca infarction.Scattered watershed region infarction in the left hemisphere.Non-contrast ct scan (b)(6) 2022: left frontal hematoma non-contrast ct scan (b)(6) 2022: left frontal subacute hematoma mri on (b)(6) 2022: new acute left pca infarction next to prior seen subacute left pca infarction.Acute and subacute watershed territory infarctions on the left hemisphere.Evolving left frontal hematoma.
 
Event or Problem Description
Additional information received reported deep vein thrombosis.The balloon was used to improve wall apposition.Vascular access site hemorrhage was also noted.Subacute intraparenchymal hematoma of the inferior left frontal lobe.Cec assessment is causal to antiplatelet and minor stroke as well as intracranial hemorrhage.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
Additional information was received that the patient had a stroke with an onset date on (b)(6) 2022.This resulted in new hospitalization on (b)(6) 2022.Hospitalization ended on (b)(6) 2022.This resulted in medication adjustment.The patient would go back on his warfarin regimen which they had for a long time.Target inr 2-3 (baseline inr 3.1).They discontinued ticagrelor.The patient recovered and the issue resolved on (b)(6) 2022.The stroke occurred post-procedure.This was not related to the disease under study.This resulted in new or worsening neurological symptoms.Symptoms did not last more than 24 hours.This adverse event did not result from a device deficiency.The patient had ischemic stroke, slurred speech and rue ataxia.The patient was still getting recurrent stroke despite well anticoagulated on coumadin and hence was switched from brilinta to prasugrel, also asa 81mg added.This event did not result in congenital anomaly, death, disability, or medical intervention, and was not life threatening.The site assessed this event as not related to the study device or procedure, and possibly related to antiplatelet medication.A balloon was used to improve wall apposition.Additionally, the device thrombosis resolved on (b)(6) 2022.The adverse event of hemorrhagic transformation of ischemic stroke occurring on (b)(6) 2022 was updated to intracranial hemorrhage.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that the site assessed the intracranial hemorrhage as not related to antiplatelet medication or the procedure, and the sponsor assessed it as not related.The site assessed the vascular access site hemorrhage as not related to antiplatelet medication or the procedure, and the site assessed it as not related.The site assessed the device thrombosis as not related to antiplatelet medication, device, or procedure, and the sponsor assessed it as not related.The site assessed the stroke as not related to the device or procedure, and the sponsor assessed the stroke as not related.
 
Event or Problem Description
Additional information received reported that the cec adjudicated the stroke, thrombosis, and intracranial hemorrhage as possibly related to the procedure, device, and antiplatelet therapy.The site updated their assessment of the stroke and intracranial hemorrhage to possibly related to the procedure, the device, and antiplatelet medication.The site updated their assessment of the device thrombosis to caused by the device and possibly related to the procedure and antiplatelet medication.The site updated their assessment of the vascular site hemorrhage to caused by the procedure and antiplatelet medication.It was corrected that the stroke and vascular site hemorrhage did not lead to any further hospitalization.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Medtronic received a report that per corelab review of the procedure imaging dated (b)(6) 2022, findings noted incomplete wall apposition of the non-target aneurysm.The pipeline stent was used in this procedure.No actions or symptoms have been reported in association with the corelab finding of the non-target aneurysm.There were no reported impacts to the patient.There were no additional medical interventions required to prevent permanent injury or impairment.An assessment for product/therapy/procedure relatedness was not made by the investigator, the sponsor, or the clinical events committee (cec).The patient was undergoing surgery for treatment of a saccular, unruptured, left, c7, bifurcation branch aneurysm with a max diameter of 5 mm and a 2.6 mm neck diameter.It had a dome height of 3.9 mm and width of 5 mm.
 
Event or Problem Description
Additional information was received updating from no hospitalization to prolongation of existing hospitalization.Site serious assessment updated from no hospitalization to yes hospitalization.Site related assessment updated atp medication from possible to causal relationship, study device from causal relationship to not related, and study procedure from possible to causal relationship.Outcome status from recovered/resolved with sequelae to recovered/resolved.Diagnostics tests were performed.
 
Event or Problem Description
Maximum aneurysm diameter updated to 5mm.
 
Additional Manufacturer Narrative
B5: additional information added to event summary.H6: coding updated based on additional information.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
+1(763)526-5677
MDR Report Key15753525
Report Number2029214-2022-01901
Device Sequence Number6364731
Product Code OUT
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/12/2025
Device Model NumberPED2-425-14
Device Catalogue NumberPED2-425-14
Device Lot NumberB399488
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2022
Supplement Date Received by Manufacturer11/08/2022
11/29/2022
12/01/2022
01/04/2023
01/11/2023
08/04/2023
09/18/2023
08/04/2025
09/19/2025
05/07/2026
06/17/2026
08/10/2026
Initial Report FDA Received Date11/08/2022
Supplement Report FDA Received Date11/17/2022
12/01/2022
12/16/2022
01/05/2023
01/12/2023
09/01/2023
10/04/2023
09/02/2025
10/19/2025
06/05/2026
07/14/2026
08/25/2026
Date Device Manufactured06/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Disability; Required Intervention; Life Threatening;
Patient Age66 YR
Patient SexMale
Patient Weight200 LB
Patient RaceWhite